Alert archive / Iowa / Tornado Warnings in 1996

Tornado Warning 18, NWS Quad Cities, IA

June 16, 1996Dubuque County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 16, 1996, 7:42 PM CDT for Dubuque County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1996, 7:42 PM CDT (00:42 UTC)
Expired
Jun 16, 1996, 8:45 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:58 PM CDTTornado F0Epworth, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170042
TORMLI
IAC061-170145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT SUN JUN 16 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST IOWA
 
   ...DUBUQUE COUNTY
 
AT 742 PM...DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST EAST OF
DYERSVILLE IOWA...25 MILES WEST OF DUBUQUE MOVIvNG EAST AT 20 MPH.
THIS STORM WILL BE REACH BANKSTON AND EPWORTH AND FARLEY AROUND 755 PM.
 
 
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
DICKEY/HIRSCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:07 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 16, 2:07 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SUN JUN 16 1996

LONGWAVE TROF ON THE WEST COAST CONTINUES TO AMPLIFY WITH A RIDGE
ACROSS THE REST OF NORTH AMERICA.  THIS PATTERN IS NOT EXPECTED TO
CHANGE DURING THE SHORT TERM.

18Z SURFACE ANALYSIS INDICATES THE REMAINS OF THE OLD BOUNDARY HAVE
MOVED INTO WISCONSIN AS THE ATMOSPHERE CONTINUES TO MOISTEN UP WITH DEW
POINTS AROUND 70 ACROSS THE ENTIRE AREA.  A WEAK AREA OF LOW PRESSURE
IS IN NORTHWEST IOWA WITH TROFS EXTENDING NORTHEAST AND SOUTH OF IT.
SATELLITE INDICATES TOPS OF CONVECTION ACROSS CENTRAL IOWA HAVE BEEN
WARMING THE PAST SEVERAL HOURS.  PROFILERS HAVE A WEAK SHORTWAVE IN THE
PLAINS MOVING SLOWLY EAST NORTHEAST.  ADAP GRAPHICS HAVE STRONG
MOISTURE CONVERGENCE ACROSS IOWA.

MAIN PROBLEM TONIGHT IS WHERE WILL THE HEAVY RAIN SET UP.

THE 12Z MODELS ARE SIMILAR EXCEPT FOR TIMING AND PLACEMENT OF THE
SYNOPTIC SCALE FEATURES.  WITH THE SYSTEM MOVING INTO THE MEAN RIDGE
POSITION...THE SLOWER SOLUTIONS ARE MORE REASONABLE.  THE SCREAMING
MESSAGE FROM ALL MODELS IS A HEAVY RAIN EVENT...JUST WHAT ISN/T NEEDED.
THE ETA HAS BEEN THE MOST CONSISTENT IN THE HANDLING OF THIS SYTEM FROM
RUN TO RUN WITH THE AVN A CLOSE SECOND.  AS NOTED BY NCEP HPC...THIS
SYSTEM RESEMBLES A "SHARS" EVENT WITH ITS HIGH PRECIPATABLE WATER AND
WEAK WINDS ALOFT.  GIVEN THE ETA SOLUTION...THUNDERSTORMS SHOULD BECOME
MORE NUMEROUS TONIGHT WITH HEAVY RAINFALL LIKELY.  MESOSCALE FEATURES
WILL EVENTUALLY DETERMINE THE EXACT AREA OF HEAVY RAIN.  MY BEST GUESS
AT THIS TIME IS ON AN AXIS FROM ABOUT DSM TO DBQ.  THE FLASH FLOOD
WATCH SHOULD PROBABLY BE EXPANDED INTO NORTHEAST IOWA.  FWC/FAN NUMBERS
ARE SIMILAR BUT GIVEN PERSISTANCE...THE WARM FWC NUMBERS LOOK BETTER.

CID 070/++  DBQ 067/++  MLI 072/++  BRL 073/++

PIERCE

In the hours before

Special weather statement, Jun 16, 6:31 PM CDT, 1 hour 11 minutes before
IAZ030-170015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT SUN JUN 16 1996

...TORNADO REPORTED ON THE GROUND IN FAYETTE COUNTY...

AT 620 PM A TORNADO WAS REPORTED TO BE ON THE GROUND 6 MILES NORTH OF
OELWEIN AND A TORNADO WARNING IS IN EFFECT FOR FAYETTE COUNTY UNTIL 7
PM.

IF THIS STORM CONTINUES TO TRACK TO THE NORTHEAST AT 20 MPH... IT WILL
REACH VOLGA IN WESTERN CLAYTON COUNTY AROUND 645 PM!  THIS STRO,RM MAY
ALSO TRACK NEAR STRAWBERRY POINT.  PERSONS IN CLAYTON COUNTY SHOULD
MONITOR THE WEATHER CLOSELY THROUGH 8 PM AS THIS IS A DANGEROUS STORM
SITUATIOIN.

HIRSCH

Nearby

Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.